Alert archive / New Hampshire / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 9, 2023, 3:49 PM EDT for Cheshire County, New Hampshire. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2023, 3:49 PM EDT (19:49 UTC)
- Expired
- Jul 9, 2023, 10:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cheshire County, NH
The radar
The Boston radar (KBOX), 137 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:54 PM EDT | FLASH FLOOD | 4 Sse Swanzey, NH | Old Homestead Hwy closed in the 900 block due to water over the roadway. |
| Jul 9, 4:10 PM EDT | RAIN 2.24 | 1 Ne Swanzey, NH | |
| Jul 9, 4:57 PM EDT | RAIN 2.73 | 1 Ne Swanzey, NH | |
| Jul 9, 5:35 PM EDT | RAIN 4.45 | 1 N Swanzey, NH | Total from the last 4 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064
WGUS51 KGYX 091949
FFWGYX
NHC005-100200-
/O.NEW.KGYX.FF.W.0039.230709T1949Z-230710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
349 PM EDT Sun Jul 9 2023
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
Southwestern Cheshire County in southern New Hampshire...
* Until 1000 PM EDT Sunday.
* At 349 PM EDT, local law enforcement reported thunderstorms
producing heavy rain in Winchester. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches in 1
hour. Flash flooding is already occurring and parts of Route 10
are closed due to flooding.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Keene, Swanzey, Winchester, Richmond, Troy, Hinsdale and
Marlborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Life Threatening flooding is occurring. Take action NOW to move to
higher ground! If trapped, do not attempt to cross fast moving water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4291 7231 4291 7223 4285 7222 4277 7225
4273 7228 4272 7233 4273 7246 4274 7246
4274 7247 4275 7247 4276 7248 4277 7248
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
LegroWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:41 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 10:41 AM EDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1041 AM EDT Sun Jul 9 2023
.SYNOPSIS...
A frontal boundary stalls and lingers west of the region
through the weekend, with showers, thunderstorms, and heavy
rainfall possible Monday night. Flash flooding is possible
across western and northern NH Today through tomorrow night with
the heavy rainfall. Conditions likely won't dry out again until
at least the middle of the week once the front finally drifts
east of New England. Humid conditions continue with moderating
temperatures behind the front for the middle and later portions
of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
1015 AM...Trickiest part of forecast is where and if convection
develops this afternoon, because once again any convection will
produce heavy rain and has the potential to back build and/or
move slowly enough to produce flooding. Already starting to see
a few weak cells pop in the CT vly, and this is likely the
place that would have the best flash flood potential given some
sun and increased sfc based instability.
7:19AM Update... Just a quick update to fit temps with trends
so far this morning, and to fine tune POPs a little bit for
today. Overall no notable changes, with the forecast remaining
on track.
Previous...
A stalled out frontal boundary remains across Upstate New York
today. A weak area of low pressure develops across the Mid
Atlantic and moves along this boundary tonight, bringing
improving upper level dynamics to a moisture rich environment.
With the frontal boundary serving to help focus convection,
heavy showers and thunderstorms are expected to develop across
Upstate New York and Vermont today, then gradually make their
way into western NH by late this afternoon.
In addition to the flood watch that remains in effect for most
of New Hampshire for late tonight and tomorrow, another flood
watch has been issued for the western counties of New Hampshire
for this afternoon and tonight. High res guidance has had a
generally consistent consensus that the heaviest rainfall will
be found across Vermont, but the eastern edge of the convection
looks like it will work its way into southwestern NH this
afternoon and evening. What's most concerning about this is that
as the eastern cells develop, they are likely to keep
generating and back building as the eastern edge of the
convection remains nearly stationary. Rainfall amounts of
several inches an hour are a concern, and flash flooding would
be expected in any areas that see these kinds of rainfall rates.
The threat for the afternoon and most of tonight looks to be
primarily for western areas along the CT River Valley, and the
higher terrain of western and northern NH. There is likely to be
a relative lull in activity late tonight and early tomorrow
morning.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The low continues to slowly move northward tomorrow morning,
spreading another round of heavy showers and thunderstorm
eastward during the daytime. Initial concerns will be in areas
that receive heavy rainfall after already seeing some today and
tonight, but then the threat expands eastward as the rain moves
into the White Mountains and the higher terrain of northwestern
Maine. The rest of Maine likely sees rounds of showers through
the daytime, with the main concern of heavy rainfall and
flooding primarily confined to New Hampshire. There are concerns
for additional flooding tomorrow, but the extent and severity
of this will hinge on the outcome from today and tonight's
storms.
By Monday night, the heavy rain and showers are expected to
shift eastward into Maine, with most of NH likely getting a bit
of a break in the dry slot of the system. There are concern for
the threat of flash flooding across the higher terrain of
Northwestern Maine tomorrow night, but we'll have to wait a
little closer in time to see how the threat evolves as it works
its way eastward.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
An expansive upper low will continue to stay centered roughly across
the Hudson/James Bay region through next week. The unsettled weather
pattern with passage of multiple shortwaves and fronts will
continue. The jet stream will continue to bring in moist air from
the south as seen on Water Vapor image. The NAO continues to be
negative, which supports the wet pattern for the foreseeable future.
The slow moving frontal boundary will move east as it exits the area
on Tuesday with most areas dropping below likely POPs Tuesday
evening. If the trough inverts over the area, Western Maine will see
extended rainfall through Tuesday night. Wednesday and Thursday are
the driest days of the week with chance POPs and thunderstorms in
the afternoon and early evening hours. The next shortwave passage is
Thursday night, which may end up being on the drier then the models
suggest. A more organized frontal boundary approaching on Friday
will affect the area into next weekend. Since these systems are slow
moving, opted to limit Day 5 through 7 to 50 percent chance POPs or
less.
High Temperatures will range from the mid 70s to mid 80s with low
temperatures ranging from low 60s to upper 60s. Humidity will remain
high through day 7 with RH of 60 to 85 percent. The potential for
patchy fog in areas after it rains and overnight could be brief due
to offshore flow on Wednesday and Thursday. Opted to leave out fog
as it may not be an issue. Skies will be mostly cloudy to cloudy
skies except for Wednesday with gusty westerly winds to 20 MPH.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...Low ceilings and occasional fog continues across
coastal terminals through tonight, and much of the day tomorrow
as well. Nighttime valley fog dissipates this morning, and then
likely makes a return each night. Showers and possibly some
thunderstorms are likely at HIE and LEB this afternoon and
tonight. Showers and thunderstorms then spread to the remaining
NH terminals tomorrow, and then spread to Maine terminals
tomorrow night, bringing restrictions.
Long Term...Expect IFR to LIFR conditions improving on Tuesday
night. Outside of precipitation, low ceilings look likely
through Tuesday night. Conditions improve for the rest of the
week, except for areas affected by a shower or thunderstorm.
&&
.MARINE...
Short Term...Conditions remain below SCA levels through
tomorrow night as a frontal boundary remains stalled west of New
England. Areas of fog continue with a moist southeasterly flow
continuing through tomorrow night.
Long Term...A warm and humid airmass is expected to keep the
potential for stratus and fog through early next week.
Conditions are expect to remain below SCA with southerly gusts
to around 20 kt late Thursday or Friday.
&&
.HYDROLOGY...
Weak low pressure develops South of New England and tracks
northward tonight into Monday night, which will add some
dynamics to a very moist atmosphere. This is likely to produce
heavy downpours and back building storms late Sunday through
Monday night, especially across western and northern New
Hampshire. The areas at greatest risk for flash flooding will
be across the higher terrain of western and northern New
Hampshire and along the CT River Valley.
As the heavy rainfall and any flash flooding runs off, flooding
on some larger rivers is also possible early this week.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Flood Watch from 2 PM EDT this afternoon through late tonight
for NHZ001>003-005-007-008-011-015.
Flood Watch from Monday morning through Monday evening for
NHZ001>009-011-015.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Cempa/Clair
SHORT TERM...Clair
LONG TERM...BeckerHazardous weather outlook, Jul 9, 3:56 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 356 AM EDT Sun Jul 9 2023 NHZ001>003-005-007-008-011-015-100800- Northern Coos-Southern Coos-Northern Grafton-Southern Grafton- Sullivan-Merrimack-Cheshire-Western And Central Hillsborough- 356 AM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... ...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ004-006-009-100800- Northern Carroll-Southern Carroll-Belknap- 356 AM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for central New Hampshire and northern New Hampshire. .DAY ONE...Today and tonight. Patchy dense fog in the morning will limit visibility. Chance of Thunderstorms throughout the day. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ022-024>028-100800- Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo- 356 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Today and tonight. Areas of fog will limit visibly at times with patchy drizzle possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of rain showers and thunderstorms may bring heavy rain and cause nuisance flooding in the normal areas through day 3. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>021-023-033-NHZ010-012>014-100800- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Coastal York- Interior Cumberland Highlands-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 356 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, central New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Patchy fog in the morning will limit visibility at times in low lying areas. Periods of rain showers and thunderstorms may have heavy rain at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of rain showers and thunderstorms may bring heavy rain and cause nuisance flooding in the normal areas through day 3. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-100800- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 356 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Areas of dense fog are possible through day 1. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of fog will continue and maybe dense at times through day 4. After day 3, with offshore wind flow, fog should start to lift and limit visibility less. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 3:20 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
320 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Flash Flood 3 NNE Winchester 42.82N 72.36W
07/09/2023 Cheshire NH Fire Dept/Rescue
Rt-10 in the area of Kapper drive closed due
to water over the roadway.
&&Local storm report, Jul 9, 3:27 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
327 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Flood 2 SW Swanzey 42.84N 72.32W
07/09/2023 Cheshire NH Dept of Highways
Swanzey Lake Rd closed between Cram Hill Rd
and Dunn Hill Rd due to water over the
roadway.
&&Local storm report, Jul 9, 3:39 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
339 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Flash Flood 2 SW Swanzey 42.84N 72.32W
07/09/2023 Cheshire NH Fire Dept/Rescue
Corrects previous flood report from 2 SW
Swanzey. Swanzey Lake Rd closed between Cram
Hill Rd and Dunn Hill Rd due to water
flowing over the roadway. Roadway beginning
to washout.
&&Local storm report, Jul 9, 3:45 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
345 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Flash Flood 2 SSW Swanzey 42.84N 72.31W
07/09/2023 Cheshire NH Fire Dept/Rescue
Rt 10 in the area of Pebble hill Rd
impassible due to water flowing over the
roadway.
&&Local storm report, Jul 9, 3:49 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
349 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Flash Flood 2 SSW Swanzey 42.84N 72.31W
07/09/2023 Cheshire NH Fire Dept/Rescue
Corrects previous flash flood report from 2
SSW Swanzey. Swanzey Lake Rd in the area of
Pebble Hill Rd impassible due to water
flowing over the roadway.
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:00 PM EDT | Flash Flood Warning | GYX | Hillsborough, Merrimack | 2 hr |
| Jul 8, 9:10 PM EDT | Flash Flood Warning | GYX | Carroll, Coos, Grafton | 2 hr |
| Jul 9, 2:37 AM EDT | Flood Watch | GYX | Cheshire, Coos, Grafton, Hillsborough, Merrimack, Sullivan | 24 hr |
| Jul 9, 1:23 PM EDT | Areal Flood Advisory | GYX | Sullivan | 2 hr |
| Jul 9, 1:36 PM EDT | Areal Flood Advisory | GYX | Cheshire | 2 hr |
| Jul 9, 2:03 PM EDT | Flash Flood Warning | GYX | Cheshire | 3 hr |
| Jul 9, 4:32 PM EDT | Areal Flood Advisory | GYX | Cheshire, Hillsborough | 96 min |
| Jul 9, 6:08 PM EDT | Flash Flood Warning | GYX | Cheshire, Hillsborough, Sullivan | 4 hr |
Nearby
Flash Flood Warnings in New Hampshire, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.